A 26-Year-Old Man Who Passed Out at His Work Desk

Craig A. Goolsby, MD

Disclosures

May 24, 2019

TCAs are thought to exert their principle therapeutic effects by inhibiting presynaptic uptake of norepinephrine and serotonin.[2] Their toxicologic effects are complex, but they can be divided into 4 main categories: inhibition of norepinephrine reuptake, direct α-adrenergic blockade, antimuscarinic-type anticholinergic actions, and a quinidine-like effect on myocardial cells.[4] Some antihistaminic effects and potassium channel antagonism are also noted.[3] These various mechanisms manifest in various body systems. Deaths from TCA overdose usually result from dysrhythmia, cardiogenic shock, or status epilepticus with hyperthermia, and they typically occur within the first few hours of admission.[1]

TCAs exert their quinidinelike effect by inhibiting the fast sodium channel that initiates the cardiac action potential.[1] This effect can lead to depressed contractility and prolonged QRS, PR, and QT intervals that predispose the patient to dysrhythmias.[4] When severe, TCA toxicity can also cause cardiogenic shock and pulmonary edema from myocardial depression. These interval prolongations can also deteriorate into various lethal dysrhythmias, including ventricular fibrillation, ventricular tachycardia, and torsade de pointes.[1]

Seizures can occur in cases of TCA overdose and likely result from the inhibition of gamma-aminobutyric acid (GABA) and of norepinephrine reuptake. As the seizures continue, muscle activity and myoclonic jerking can lead to severe hyperthermia and/or ensuing rhabdomyolysis, multisystem organ failure, brain injury, and death.[1] Another side effect of intractable seizures is acidosis. As the acidosis worsens, TCAs likely have an increased bioavailability resulting from decreased protein binding.[4] This increased TCA availability further inhibits cardiac sodium channels, thereby worsening any cardiac toxicity.[4]

Therapeutic dosing for TCAs is typically 1-5 mg/kg per dose. Toxic effects can be anticipated for any ingestion greater than this, and life-threatening symptoms usually occur at doses greater than 10 mg/kg.[3] TCA overdose should be suspected based on the patient's clinical presentation. Of course, the history can be very helpful, particularly if the overdose is witnessed or medication bottles are available. Patients will have a wide range of symptoms depending on the severity of their overdose. The most common symptom is altered mental status.[3] Most cases will manifest an anticholinergic, antimuscarinic toxidrome. Key features of this toxidrome are altered mental status (ranging from mild symptoms to coma), pupillary dilatation, tachycardia, absent bowel sounds, dry skin and mucous membranes, and urinary retention. More severe symptoms include cardiac disturbances (as discussed above), hypotension, seizures, and hyperthermia. Serious toxicity almost always manifests within 6 hours of ingestion.[3]

Given the wide variability in clinical presentation, a broad list of differential diagnoses should be considered. Ancillary testing may help confirm the diagnosis of TCA overdose as well as exclude other diagnoses in the differential. The first steps should include a focused history-taking and physical examination specifically looking to identify traumatic injuries or other causes of altered mental status necessitating a CT scan of the head. A fingerstick glucose test and measurement of the vital signs should be rapidly obtained. ECGs are readily available tests that provide substantial information in cases of overdose with TCA or other sodium channel blockers. TCA overdose should be considered in any patient with altered mental status, seizures, and an abnormal ECG.[5] The specific changes that are most important, as described above, are a prolonged QT interval, a prolonged QRS duration, and a large terminal R-wave in lead aVR.[3] A patient with more significant toxicity may present in ventricular fibrillation or tachycardia, as well as supraventricular or sinus tachycardia.

Laboratory testing for TCA overdose is also available. Most hospitals have qualitative TCA screens available. Unfortunately, this test does not delineate between therapeutic and toxic TCA levels. The qualitative screen is often rapidly available, however, and can help confirm suspicions based on clinical examination and ECG findings. As in most toxicologic screening tests, erroneous results stem from numerous causes. Diphenhydramine, carbamazepine, cyclobenzaprine, and phenothiazines can cause false-positive test results.[3] False negatives are unusual. Quantitative TCA tests usually have a prolonged processing time and are rarely useful during the patient's ED stabilization or initial hospital course.

A urine toxicology panel may help identify other substances that may be contributing to the patient's condition; however, caution must be taken not to attribute a patient's findings to commonly used illicit drugs without excluding potentially emergent medical conditions or dangerous coincident ingestions. Additionally, an acetaminophen level should be considered in all suspected overdoses. This does not help treat the patient's TCA overdose, but acetaminophen has no identifiable toxidrome; because of its widespread use and availability, it is often coingested. Failure to initiate appropriate treatment for an acetaminophen overdose can be a fatal oversight. Serum electrolytes, urinalysis, creatine phosphokinase (CPK), and creatinine levels may be useful and should be also checked.[1] Other laboratory tests may be useful to screen for other conditions but add little diagnostic yield to evaluating a TCA overdose.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....